Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

September 12, 2021Box Elder County, Utah

NWS Salt Lake City, UT issued this special weather statement at Sep 12, 2021, 4:13 PM MDT for Box Elder County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2021, 4:13 PM MDT (22:13 UTC)
Expired
Sep 12, 2021, 5:00 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Hail
0.88 in
Wind
55

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 81 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS85 KSLC 122213
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Sun Sep 12 2021
 
UTZ101-122300-
Great Salt Lake Desert and Mountains UT-
413 PM MDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of northwestern Box
Elder County through 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Juniper to 8 miles west of Park
Valley. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Park Valley, Curlew Junction, Locomotive Springs and Rosette. 

This includes Utah Route 30 between mile markers 41 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4189 11273 4188 11272 4170 11293 4172 11364
      4200 11328 4199 11284
TIME...MOT...LOC 2213Z 268DEG 26KT 4204 11316 4178 11349 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 12, 3:21 AM MDT, 12 hours 52 minutes earlier.

Area forecast discussion, Sep 12, 3:21 AM MDT, 12 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
321 AM MDT Sun Sep 12 2021

.SYNOPSIS...Weak disturbances are forecast to interrupt zonal flow
today and Monday, with showers and thunderstorms forecast along
the Idaho/Utah/Wyoming borders as a result. Weak high pressure is
forecast mid-week.

&&

.SHORT TERM (Through 12Z Wednesday)...Only a few lingering rain
showers remain early this morning, which should all but dissipate
mid-morning. A short-lived break is then forecast until the next
round of showers and thunderstorms develop early in the afternoon
over higher elevation areas. Increasing westerly winds of 15 to
25 mph with stronger gusts are forecast this afternoon and evening
east of the Wasatch front and into western Wyoming. A distinct
boundary is expected to trek into northern Utah/western Wyoming
later this evening, likely around and after sunset, which will
bring thunderstorms across the Great Salt Lake Desert before
progressing eastward along the Wasatch Front and into the Cache
Valley toward the midnight hour. There is uncertainty in how far
south this particular band will track. At the moment it is not
expected to reach into the greater Salt Lake Valley; though winds
associated with thunderstorms can very easily extend into these
areas. For tomorrow, another wave looks to pass into a similar
area, allowing a chance for showers and thunderstorms along state
borders during the afternoon and evening hours. Broader areas of
windy conditions are forecast tomorrow; including along the spine
of Utah and into southern/southwest Utah. Wind gusts of 25 to 30
mph are possible. High pressure will begin to build mid-week and
allow for calmer weather conditions.

.LONG TERM (After 12Z/6AM Wednesday)...The extended period continues
to look like a tranquil and seasonal period. As mentioned in
earlier discussion, the jet will remain active along the
Canadian/US border through the week, with low amplitude
disturbances pushing weak low level boundaries into northern Utah
every 48 hours or so, resulting in a couple to a few degrees of
cooling one day followed by one day of warming. Meanwhile, the
southern portion of Utah will see very little day-to-day change as
the surface boundaries remain north of them.

The challenge to zonal flows is identifying when/if it might buckle
and bring a sharper trough into the region. Right now the EC is very
emphatic (44 of its 50 members) in developing a rather flat looking
ridge just downstream of Utah over Colorado by Friday. At this same
time, the GFS shows 0% of its 30 members having such a feature and
the Canadian only has 3 members supporting this weak ridge. The GFS
and Canadian are more onboard with each other in showing very weak
troughing near the West Coast with the downstream ridge displaced
well east across New England. By day 7 (Saturday), the EC (74% of
its members) slides the weak ridge east to over the High Plains,
while 12 of its members allow the ridge to be displaced much farther
downstream and brings a deeper trough to the PacNW. This deeper
PacNW trough is well supported by the GFS and Canadian members.
Bottom line, is that through Friday we have high confidence in the
overall forecast, but by Saturday and beyond the confidence goes
down hill as timing of a deepening trough moving onto the West Coast
will start to impact our weather.

&&

.AVIATION...KSLC...VFR ceiling and visibilities will prevail
throughout the forecast period. Mid to high based clouds are
forecast with a chance for a rain shower in the vicinity of the
terminal throughout the afternoon, evening and into the overnight
hours. Winds are expected to remain out of the northwest this
evening with a boundary passing southward and through KSLC around
05-06Z.

REST OF UTAH AND SOUTHWEST WYOMING...VFR ceiling and visibilities
will prevail throughout the forecast period. Mid to high based
clouds are forecast with a chance for a rain shower or
thunderstorm in the vicinity at KLGU, KOGD and KEVW this
afternoon, evening and into the overnight hours. Gusty and erratic
wind shifts and speeds can be expected in/near any thunderstorms.

&&

.FIRE WEATHER...Northern Utah, specifically north of I-80, will
continue to have a threat of showers and thunderstorms today and
Monday as a couple of weather disturbances interact with remaining
moisture. Once these disturbances exit, a more zonal flow will
prevail across the region, resulting in near seasonable
temperatures and dry conditions. Min RH values will remain
elevated above 20% in the valleys and 30% in the mountains across
the north today and Monday, while the south will have RHs in the
teens in the valleys and lower 20s in the mountains. By Wednesday
through Saturday, min RH values will be in the lower teens in the
northern valleys and the upper single digits in the southern
valleys with RHs in the 17-27% range in most mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Struthwolf
AVIATION...NDeSmet
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 12, 3:29 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
329 PM MDT Sun Sep 12 2021

UTZ101-122215-
Great Salt Lake Desert and Mountains UT-
329 PM MDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of west central Box
Elder County through 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Montello, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Lucin.

This includes Utah Route 30 between mile markers 1 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4165 11343 4134 11330 4123 11404 4144 11404
TIME...MOT...LOC 2128Z 249DEG 30KT 4136 11396

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 12, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Sun Sep 12 2021

UTZ101-122300-
Great Salt Lake Desert and Mountains UT-
413 PM MDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of northwestern Box
Elder County through 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Juniper to 8 miles west of Park
Valley. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Park Valley, Curlew Junction, Locomotive Springs and Rosette.

This includes Utah Route 30 between mile markers 41 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 11273 4188 11272 4170 11293 4172 11364
      4200 11328 4199 11284
TIME...MOT...LOC 2213Z 268DEG 26KT 4204 11316 4178 11349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:19 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Garfield, Wayne3 hr
Sep 11, 6:30 PM MDTSpecial Weather StatementSLCJuab45 min
Sep 11, 7:16 PM MDTSpecial Weather StatementSLCJuab44 min
Sep 11, 7:24 PM MDTSpecial Weather StatementSLC51 min
Sep 11, 8:15 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Sep 11, 8:22 PM MDTSpecial Weather StatementSLCSanpete38 min
Sep 11, 9:06 PM MDTSpecial Weather StatementSLCSanpete39 min
Sep 12, 3:29 PM MDTSpecial Weather StatementSLCBox Elder46 min
Sep 12, 3:37 PM MDTSevere Thunderstorm WarningSLCBox Elder23 min
Sep 12, 3:54 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Sep 12, 4:31 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Sep 12, 4:42 PM MDTSevere Thunderstorm WarningSLCBox Elder24 min
Sep 12, 5:08 PM MDTSevere Thunderstorm WarningSLCBox Elder20 min
Sep 12, 5:14 PM MDTSpecial Weather StatementSLC46 min
Sep 12, 5:54 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.